To illustrate the challenges of managing patients with acute, undiagnosed arrhythmias through a case that demonstrates a possible association between catecholaminergic polymorphic ventricular tachycardia, a genetically determined severe arrhythmia disorder that often presents as either syncope or sudden death, and 3,4-Methylenedioxymethamphetamine (“Ecstasy”) combined with marijuana, which are often considered safe drugs by users.
Pediatric intensive care unit.
A 15-yr-old male collapsed suddenly after ingesting an unknown substance and smoking marijuana. He was successfully resuscitated by first-responder chest compressions and rescue breaths along with a single 100-J shock by paramedics. He was intubated and transferred to a pediatric intensive care unit. Initial cardiac workup was negative but severe instability on vasopressors and a family history of intermittent palpitations and syncope in his brother raised suspicion for catecholaminergic polymorphic ventricular tachycardia. Identification of the unknown substance required coordination with a toxicology laboratory.
The patient had extremely labile cardiovascular responses to vasopressors. On day 5, his blood pressure was stable and he was extubated. A full cardiac workup, including a catheterization (preadmission to pediatric intensive care unit), electrocardiogram, cardiac magnetic resonance imaging were done to screen out most structural arrythmogenic diseases. A specific genetic test for catecholaminergic polymorphic ventricular tachycardia was sent.
Measurements and Main Results:
The patient’s methylenedioxymethamphetamine blood level was 87 ng/mL approximately 12 hrs after ingestion. Given the 3–8 hr half-life of methylenedioxymethamphetamine, it is likely that levels were toxic at the time of ingestion (>110 ng/mL). Marijuana may have provided a synergistic critical catecholamine release to trigger an arrhythmia. Genetic testing showed a ryanodine receptor-2 mutation that was consistent with catecholaminergic polymorphic ventricular tachycardia.
While an initial cardiac workup for an acute, undiagnosed arrhythmia may be negative, family history may be a simple, essential component of patient management and disease diagnosis. This case demonstrates a possible association between methylenedioxymethamphetamine, marijuana, and catecholaminergic polymorphic ventricular tachycardia. All genetic and structural arrythmogenic disorders should be considered when working up a patient with presumed toxin-induced arrhythmias.